Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 2, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 11, 2001, 3:15 PM CDT for Dane County, Jefferson County, Rock County, Wisconsin. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 11, 2001, 3:15 PM CDT (20:15 UTC)
- Expired
- Apr 11, 2001, 4:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Milwaukee, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Dane County, WI, Jefferson County, WI, Rock County, WI
The radar
The Milwaukee radar (KMKX), 38 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 3:40 PM CDT | Thunderstorm Wind 55 E | Stoughton, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 112014 SVRMKE WIC025-055-105-112115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 315 PM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN EASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN JEFFERSON COUNTY IN SOUTHEAST WISCONSIN * UNTIL 415 PM CDT * AT 305 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF EDGERTON...MOVING NORTHEAST AT 30 MPH. TREES WERE REPORTED DOWN NEAR FOOTVILLE. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCKDALE AT 335 PM CDT. LAKE RIPLEY AT 340 PM CDT. LAKE MILLS AT 350 PM CDT. JOHNSON CREEK AT 355 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY LAT...LON 4278 8929 4266 8911 4302 8853 4321 8879 KRR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:14 PM CDT, 1 minute earlier.
Area forecast discussion, Apr 11, 3:14 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 314 PM CDT WED APR 11 2001 FORECAST FOCUS ON CHANCES FOR SVR WX...FLOODING AND STG WINDS LT TNGT INTO THU. AFTN 88D RADAR SHOWING AN INCRS IN INTENSITY AND CVRG OVR SRN WI ATTM. IT WUD APPEAR THAT BEST CHC FOR ANYTHING SVR WUD COME DURG THE RMNDR OF THIS AFTN AND INTO THE ERLY EVE. HWVR...UNSTBL INDICES FOR MSN AND MKE CONT INTO LT TNGT. ETA AND NGM IN GNRL AGRMNT THAT BEST QPF OVR WITH BY 00Z TNGT...ALTHO AVN MODEL CONTS BROAD AREA OF 1/4-1/2 INCH ACCUMS INTO THE 00-06Z PD. WITH STG LO PROGGD TO MV NEWD INTO SRN MN TNGT AND SVR WX TO OUR SW WL KEEP WORDING FOR PSBL SVR WX AND LCLY HVY RAIN (WHICH IS BASICALLY WHAT HAS HAPPENED DURG PAST 8 HRS). WITH FAST CELL MVMNT OF 40-45 KTS AM RELUCTANT TO POST FLASH FLOOD WATCH FOR CWA. RIVERS AND STREAMS ARE RESPONDING TO RAINFALL AND FLOOD WARNINGS LIKELY TO XPND FOR VARIOUS RIVERS OVR TIME. OUTFLOW WINDS FROM TSTMS WL OCNLY BRING DOWN STGR WINDS ALFT TO PRODUCE DAMAGING WINDS THIS AFTN AND EVE. AS STG SFC LO CONTS TO VCNTY NW WI BY 12Z THU...THE STG GRAD WINDS WL COME UP OVRNGT WITH LACK OF LO LVL INVERSION. WITH ARRIVAL AND CONTINUATION LLJ INTO THU...COMBO OF GRAD AND MIXING DOWN OF STRGR WINDS WL LIKELY LEAD TO WIND ADV SITUATION FOR THU. MORE CLDS AND LO LVL RH WL OFFSET THIS SMWHT AND THU SCENARIO DOES NOT APPEAR TO BE AS STG AS LAST SAT HIGH WIND EVENT. LOOK AT H850 SHOWS DVLPG CAA PTRN SETTING UP ON THU AS WINDS WRAP ARD LO WITH TEMPS REBOUNDING MODESTLY DURG THE DAY. NEW GUID 3 HRLY TEMPS LOOK RNSBL. WL KEEP SML POP FOR THU IN WRAPARD. LESSENING WINDS THU NGT WITH TEMPS DROPPING BACK INTO 30S. THEN PTSNY FRI WITH PSBL BREEZY CONDS ALTHO NOT SURE ENUF TO MENTION FOR NOW. ANOTHER LO COMING OUT OF THE WEST MAY BRING MORE CLDS AND SHWRS FOR FRI NGT. XTNDD FCST...THE CHC FOR PRECIP CONTS INTO SAT INTO MON BUT NO MAJOR SYSTM XPCTD IN NW FLO...THEN QUIET WX. .MKX...NONE.
In the hours before
Special weather statement, Apr 11, 11:03 AM CDT, 4 hours 12 minutes before
WIZ046-047-051-052-056>060-062>072-120600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1103 AM CDT WED APR 11 2001 ...SPECIAL WEATHER STATEMENT... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SOME STORMS MAY PRODUCE HEAVY RAINS. STRONG SOUTHWEST WINDS ARE EXPECTED AFTER MIDNIGHT ASSOCIATED WITH AN INTENSE LOW. DISCUSSION... AN INTENSE LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS IS EXPECTED TO REACH SOUTHERN MINNESOTA TONIGHT. A WARM FRONT ACROSS NORTHERN ILLINOIS WILL MOVE NORTHWARD THROUGH ALL OF SOUTHERN WISCONSIN BY EVENING. A WARM AND UNSTABLE AIRMASS WILL THEN BE IN PLACE AND WILL PROVIDE THE NECESSARY FUEL FOR THUNDERSTORMS AHEAD OF A FRONTAL SYSTEM EXPECTED TO PUSH ACROSS SOUTHERN WISCONSIN AROUND MIDNIGHT. DAMAGING WINDS ARE THE MOST LIKELY EVENT...BUT ISOLATED TORNADOES WOULD BE POSSIBLE. ONCE THE THUNDERSTORM THREAT ENDS...STRONG SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH ARE EXPECTED AFTER MIDNIGHT AND THURSDAY MORNING. SPOTTER ACTIVATION... STORM SPOTTER GROUPS WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 3:25 PM CDT | Severe Thunderstorm Warning | MKX | Waukesha | 50 min |
| Apr 11, 3:38 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Washington | 37 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.